"Drug Induced" Lupus caused by Remicade

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

anonymous27
New Member


Date Joined May 2014
Total Posts : 3
   Posted 5/12/2014 9:52 PM (GMT -6)   
Has anyone experienced drug induced Lupus before? I was on Remicade for about a year and things were going really well - I felt the best (both physically and mentally) I'd ever felt before. Then I got mono (a known lupus trigger) last summer and started experiencing all of these Lupus like symptoms (very swollen and painful joints, severe pleurisy, fatigue and myocarditis). It's been almost two months since I stopped taking Remicade, but my symptoms are only getting worse - I have to take prednisone every day to try and keep the swelling in my heart and lungs under control. Everything I read online says drug induced lupus usually goes away within a couple weeks of stopping the medication, so I'm starting to get really nervous that this is actual Lupus and not just drug induced Lupus. Has anyone been through this before??? Any advice?

Lynnwood
Veteran Member


Date Joined May 2005
Total Posts : 7725
   Posted 5/12/2014 10:03 PM (GMT -6)   
I don't personally have any experience with this, but we do have a couple of members who believe their Lupus is drug-induced (via Remicade). Hopefully they will be along soon and can share their experiences with you.
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2002
DIAGNOSING LUPUS & LUPUS RESOURCES
"Life is far too important to be taken seriously." - Oscar Wilde

anonymous27
New Member


Date Joined May 2014
Total Posts : 3
   Posted 5/12/2014 10:52 PM (GMT -6)   
Thank you for your help :)

Bsime
Veteran Member


Date Joined Apr 2006
Total Posts : 1344
   Posted 5/14/2014 9:23 PM (GMT -6)   
Remicade is listed by NIH as a possible cause of lupus.

http://www.nlm.nih.gov/medlineplus/ency/article/000446.htm

Bill
MCTD (SLE Lupus, polymyositis, scleroderma). Diagnosed 2005. Kidney, liver, GI tract, dysphagia, raynauds, barretts esophagus, quadriplegic in 2005. Recovered and now active in downhill skiing, golf, hiking. Meds: amlodipine, benezapril, omeprazole, potassium, folic acid, vitamins, maxide.

Remain Optimistic and you can overcome.

indigosunrise
Regular Member


Date Joined Nov 2007
Total Posts : 497
   Posted 6/11/2014 4:00 PM (GMT -6)   
Hi anonymous27,

I was diagnosed with drug induced Lupus from Remicade back in August 2013. I am so sorry--this form of drug induced Lupus seems to take A LONG time to go away. I still have symptoms of Lupus (but I may have regular Lupus, and not just drug induced, based on my titer readings). Mine unfortunately got worse before it got better and I have been on prednisone since December. Every time I try to get off of it, I flare back up. But when I first was diagnosed, I had horrible, HORRIBLE joint pain and swelling. My last Remicade infusion was in August and the Lupus symptoms came on within 24 hours. I had been on Remicade for nearly 5 years.

I really, really hope you feel better soon! Any kind of Lupus is just miserable and I hope yours clears up and goes away!

working2Bhealthy
New Member


Date Joined Feb 2013
Total Posts : 13
   Posted 1/5/2015 2:45 PM (GMT -6)   
I have had drug induced lupus from Remicade that has lasted far longer than doctors predicted.

My drug-induced lupus (DIL) was confirmed by high ds-DNA antibodies, high anti-histone antibodies, high anti-Remicade antibodies, and various symptoms including joint pain, weakness, bouts of fatigue, occasional brief flushing/rashes on my face and chest (though I've stayed out of the sun), etc.

I was told that the DIL should subside shortly after stopping the offending medication. We stopped the medication 12 months ago, and I am still waiting for the lupus symptoms and abnormal anti-histone antibodies to clear up. I tried taking Plaquenil twice as a treatment for DIL, but both attempts caused severe diarrhea. Since I was on Remicade for Ulcerative Colitis, medicines that cause severe diarrhea are to be avoided.

I was on Remicade for 2.5 years before this was discovered, and I wonder if that's why my DIL is lasting longer.

My Rheumatologist has repeated tests to rule out real lupus (SLE), so we're fairly certain we're dealing with DIL here. The unknown factor is whether some of the symptoms could also be caused by having an auto-immune disease: UC.

My next treatment regimen is on hold until my bloodwork for anti-histone antibodies normalizes. Then, I will likely start Methotrexate and Entyvio as combination treatment, because Methotrexate is supposed to reduce the likelihood of forming antibodies against the medication. ( I had also formed antibodies against Humira, so my doctors are not comfortable recommending another anti-TNF drug.)

In my case, the cure was worse than the original illness. For the most part, I was able to keep working a demanding schedule for four years while battling UC. The DIL was what sidelined me and forced me into medical leave. I am hoping that my next round of labwork will produce the desired results so we can make progress with my treatment and I can return to work.

Post Edited (working2Bhealthy) : 1/6/2015 1:44:25 PM (GMT-7)


indigosunrise
Regular Member


Date Joined Nov 2007
Total Posts : 497
   Posted 1/7/2015 3:45 PM (GMT -6)   
Hi working2Bhealthy,

I still have the drug induced Lupus and my last Remicade infusion was August 2013. The titer my doctor uses to differentiate between DIL and SLE has gone down so the drug induced Lupus is getting better slowly but the ANA is not. Since my ANA is still high (1:1280), my Rheumatologist has told me that this is not going to go away. He's stated that I'll either end up with SLE or non-specific autoimmune disease and that it will take months to get a firm diagnosis. I was on Remicade for Crohn's and luckily, my Crohn's is in remission.

I was taking Imuran for about a year but the Lupus did not respond to it. I've been on prednisone almost since I was first diagnosed with DIL and I started Methotrexate injections about 2 months ago. The Imuran did not do much for it so my doctor and I decided to try Methotrexate instead. I also take plaquenil twice a day.

Like you, I didn't need any real medical leave for the Crohn's (with the exception of time off for the Remicade infusions). Now I regularly use FMLA and do the best with working that I can.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 26, 2018 6:28 AM (GMT -6)
There are a total of 3,006,721 posts in 329,385 threads.
View Active Threads


Who's Online
This forum has 161848 registered members. Please welcome our newest member, Winnme1.
176 Guest(s), 5 Registered Member(s) are currently online.  Details
getting by, cilly, Redwing57, sickofbeingsick00, fiddlecanoe